8 Drugs Every CNA Must Know
As a CNA your job is to provide care for your patients, but it does not usually involve giving medications. So why should you know about medications? While administering medications is not part of your duties, understanding how certain medications affect your patients is essential to keep your patients safe, to prevent injury, or to know when something might be wrong. Since you are the eyes and the ears of the doctors and nurses, it is imperative that you understand how the following medications may affect your patients and what signs may be dangerous.
Coumadin or warfarin is a potent blood thinner that many people go on when they have specific heart conditions or if they have suffered a blood clot. While this medication can be lifesaving to patients that need it, it can also have some serious complications.
Since warfarin is a blood thinner, you may notice that your patients who are taking it seem to bruise more easily, so be extra careful not to cause injury. If they have a cut or a skin tear, it may take much longer for it to stop bleeding then you might expect, so it is good to be prepared and apply pressure for a longer period.
More importantly, if a patient who is taking warfarin falls and hits their head, the results could be deadly in the form of something called a subdural hematoma, or a bleed in the brain. Even a small bump could be significant, so be sure to report any event to the nurse or doctor in charge and keep a close eye on the patient afterward, taking note of any changes in memory or behavior.
Lasix or Furosemide is another common medication that can have significant side effects on your patients. Lasix is a diuretic, or also known as a ‘water pill.’ These medications attempt to remove excess fluid from the patient’s system, making them pee more than usual. Your patients on furosemide or other diuretics will have to go to the bathroom more frequently for about 4 hours after taking this medication.
Knowing that your patient will need to use the toilet more often is essential to avoid potential falls when they are rushing to the bathroom. Typically, diuretics are given first thing in the morning, so make sure to bring your patients to the toilet more often in the few hours after taking their medication.
Corticosteroids like prednisone are used as powerful anti-inflammatories for conditions such as chronic lung problems and rheumatoid arthritis. While they are great at managing chronic inflammation, prolonged treatment can cause many side effects, including making the skin thinner and more fragile.
To protect your patients who are on long-term corticosteroid therapy be sure to be very gentle when transferring and moving them in bed to prevent skin tears or other skin injuries. If possible, dress your patients in long sleeves and pants to further protect their skin and to avoid injury. Finally, always use plenty of moisturizers to prevent dry, cracking skin.
It is essential to know which patients are taking insulin to treat their diabetes. Some people with diabetes use pills to control their blood sugars, and others rely on insulin. While insulin is excellent to reduce blood sugars, sometimes it can bring that blood sugar down too far.
Symptoms of low blood sugar are confusion, dizziness, anxiety, sweating, hunger, and nausea. Recognizing the signs of low blood sugar, or hypoglycemia is incredibly important and should be reported to the nurse immediately. Doing so and providing prompt treatment could save your patients life.
5. Opioid Pain Killers
Opioid painkillers go by many names – morphine, statex, hydromorphone, dilaudid, Percocet, oxycodone, oxycontin and many more. It is essential to know when your patient is taking these medications as they can often cause drowsiness, confusion, and can lead to an increase in patient falls. Be sure to monitor your patient more closely after they have received an opioid to make sure they do not try to get up on their own and fall.
Furthermore, opioid painkillers are one of the most common causes of delirium in an elderly patient. If your patient suddenly becomes more and more confused or is no longer able to do tasks that were previously easy, be sure to identify this information to the nurse. Sometimes reducing their dose or avoiding opioids at all can prevent an episode of delirium, which could prevent hospitalization and further complications such as a catastrophic fall or even death.
Digoxin is an antiarrhythmic which means it helps to control and regulate the heartbeat. It is essential to know which patients are taking this medication because it can cause the heart rate to drop dramatically, potentially causing dizziness and falls which may lead to other complications. If your patient is on digoxin and is suddenly very dizzy or confused be sure to notify the nurse, and if possible measure their heart rate to make sure it has not dipped too low.
Another thing to watch out for with patients who are taking Digoxin is the signs of an overdose. If levels get high, they can become toxic and potentially life-threatening. If patients complain about having a green tinge to their vision or are seeing a halo around lights be sure to report this to the nurse or doctor right away as this is a sign their digoxin levels are too high. The patient may think it is nothing but if you are aware of these signs and symptoms you could potentially save their life.
7. Sedatives and Sleeping Pills
Sedatives and sleeping pills are often given to patients to help them sleep at night, but like opioids they can have some severe side effects such as confusion and weakness, potentially leading to falls. Since these medications are given at night, make sure to check your patient’s rooms more often when they are on these medications, just in case they become confused and try to get out of bed alone at night, potentially slipping and falling. While these patients may be steady on their feet during the day, if they take sedatives at night they could become feebler and could fall and injure themselves.
Also, like opioid medications, sedatives, and sleeping pills can cause delirium, so recognizing a change in cognition is very important to report to the nurse or doctor to prevent serious complications.
8. Statins or Cholesterol Medications
Statins are a type of medication used to control a patient’s cholesterol. While seemingly innocuous, there is one important thing to remember when caring for a patient on these medications. Usually what people eat has minimal effect on their medications, but with statins, grapefruit juice can render these medications ineffective.
While administering medications may not be part of your role as a CNA, knowing some vital information about these eight important medications can not only prevent injury but recognizing the signs of life-threatening complications could potentially save their lives.